Alert archive / California / High Wind Watches in 2008

High Wind Watch 15, NWS San Diego, CA

November 13, 20084 counties in California

NWS San Diego, CA issued this high wind watch at Nov 13, 2008, 1:17 PM PST for 4 counties in California. It took effect at Nov 14, 2008, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 13, 2008, 1:17 PM PST (21:17 UTC)
In effect from
Nov 14, 2008, 4:00 AM PST
Expired
Nov 14, 2008, 3:01 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Nov 13, 9:15 AM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 13, 9:15 AM PST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PST THU NOV 13 2008

.SYNOPSIS...HIGH PRESSURE AND OFFSHORE FLOW WILL BRING MOSTLY CLEAR
SKIES AND WARM DAYS THROUGH EARLY NEXT WEEK. OFFSHORE FLOW WILL
STRENGTHEN FRIDAY AND SATURDAY WHICH WILL PRODUCE STRONG GUSTY WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE HIGH PRESSURE
WILL GRADUALLY WEAKEN FOR A MODEST COOLING TREND NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

MOSTLY CLEAR SKIES WILL CONTINUE FOR A WHILE WITH ONLY A FEW HIGH
CLOUDS TO MAKE THE SKY LOOK INTERESTING. HIGH PRESSURE ALOFT WILL
BUILD TODAY AND THE TEMPERATURES WILL RISE ACCORDINGLY. THE OFFSHORE
FLOW STARTS TODAY...BUT WINDS OF ANY CONSEQUENCE WILL ARRIVE TONIGHT
AS THE PRESSURE GRADIENT TIGHTENS ACROSS OUR REGION FROM THE NORTH.
MODELS ARE STILL TRYING TO GAIN FOCUS ON THE WIND SPEEDS...BUT TOP
GUSTS OF 60 MPH IN THE FAVORABLE LOCATIONS CAN BE EXPECTED LATE
FRIDAY MORNING INTO FRIDAY AFTERNOON AND AGAIN SATURDAY MORNING.
THAT WILL NEED AT LEAST A WIND ADVISORY. TEMPERATURES WILL EXCEED 90
IN SOME OF THE INLAND COASTAL AREAS FRIDAY AND SATURDAY AND THAT
WILL APPROACH IF NOT EXCEED RECORD VALUES. AS THE OFFSHORE FLOW
RELAXES...SUNDAY WILL BE THE START OF THE COOLING TREND AT THE
COAST. BUT THE UPPER RIDGE CONTINUES AS STRONG...SO INLAND AREAS
WILL CONTINUE VERY WARM. THE UPPER RIDGE SLOWLY BENDS BUT WILL NOT
BREAK DOWN UNDER THE WEIGHT OF AN EASTERN PACIFIC TROUGH OF LOW
PRESSURE TUESDAY AND BEYOND. BY THEN THE COOLING TREND WILL BE
UNDERWAY EVERYWHERE. WEAK OFFSHORE FLOW WILL ALSO HOLD SUNDAY
THROUGH TUESDAY. WHEN GRADIENTS FINALLY GO WEAKLY ONSHORE ON
WEDNESDAY FOG COULD SHOW UP AT THE COAST.

&&

.AVIATION...
131415Z...OFFSHORE FLOW WILL BRING A MOSTLY CLEAR SKY WITH
UNRESTRICTED VISIBILITIES THROUGH FRIDAY. LOCAL GUSTY NORTHEAST
WINDS THROUGH THE PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN
DRAFTS AND LOW LEVEL WIND SHEAR THROUGH FRIDAY MORNING. HORTON

&&

.MARINE...FULL MOON THIS MORNING AND MOON AT PERIGEE...OR CLOSEST TO
THE EARTH...ON FRIDAY IS RESULTING IN MORNING ASTRONOMICAL HIGH
TIDES OF 7.5 FEET THIS MORNING AND AGAIN FRIDAY MORNING AT THE SAN
DIEGO BROADWAY PIER. MORNING HIGH TIDES ABOVE 7 FEET WILL CONTINUE
THROUGH SATURDAY.

&&

.FIRE WEATHER...
FORECAST MODELS CONTINUE TO INDICATE THE DEVELOPMENT OF A MODERATE
SANTA ANA WIND EVENT ON FRIDAY AND SATURDAY. A FIRE WEATHER WATCH IS
IN EFFECT FOR INLAND EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS
INCLUDING TRABUCO RANGER DISTRICT OF CLEVELAND NATIONAL FOREST
BEGINNING 0800 PST FRIDAY AND LASTING THROUGH 1600 PST SATURDAY FOR
RELATIVE HUMIDITY BELOW 15 PERCENT AND WINDS GUSTING OVER 35 MPH.
THE WATCH WILL LIKELY BE SUPERCEDED BY THE ISSUANCE OF A RED FLAG
WARNING THIS AFTERNOON.

ON FRIDAY...AS HUMIDITY DECREASES...THE WINDS INCREASE OUT OF THE
NORTH WITH GUSTS BETWEEN 30 AND 40 MPH IN MOST AREAS OF THE INLAND
EMPIRE AND SANTA ANA MTNS. THE MORE WIND PRONE AREAS OF THE
FOOTHILLS BELOW CANYONS AND PASSES WILL LIKELY SEE WIND GUSTS
BETWEEN 40 AND 55 MPH WITH ISOLATED HIGHER GUSTS POSSIBLE. IN SAN
DIEGO COUNTY...THE HIGHER ELEVATIONS WILL SEE WINDS GUSTING IN THE
35 TO 45 MPH RANGE BUT THE RH WILL NOT YET REACH CRITICAL
THRESHOLDS. WIND SPEEDS WILL PEAK FRI NIGHT INTO SAT MORNING THEN
BEGIN DECREASING IN THE EARLY AFTERNOON ON SAT.

ON SATURDAY...THE RELATIVE HUMIDITIES WILL DECREASE TO CRITICAL
THRESHOLDS DURING THE DAY AND THE WINDS WILL TURN EASTERLY AND BEGIN
TO WEAKEN. IN THE SAN DIEGO COUNTY MTNS AND VALLEYS...THE LOW RH AND
WINDS GUSTING OVER 35 MPH WILL APPROACH CRITICAL THRESHOLDS FOR A
TIME DURING THE DAY.

OTHER ZONES DURING THIS TIME PERIOD AS WELL AS BEFORE THE FIRE
WEATHER WATCH BEGINS AND AFTER IT ENDS...ARE LIKELY TO HAVE SOME
FIRE WEATHER ELEMENTS APPROACH CRITICAL THRESHOLDS BUT EITHER
DURATIONS FOR LOW RH WILL NOT BE MET...AND/OR FUEL MOISTURE LEVELS
WILL BE HIGH ENOUGH TO OFFSET THE WEATHER CONDITIONS. FOR SUNDAY
INTO MONDAY...RELATIVE HUMIDITY WILL LIKELY DROP BELOW 10 PERCENT
FOR MOST IF NOT ALL OF FIRE WEATHER ZONES AND DAYTIME TEMPERATURES
WILL STILL BE ABOVE NORMAL...BUT GIVEN THE LESSENING HOURS OF
DAYLIGHT...ITS ALMOST IMPOSSIBLE TO MEET THE TEN HOUR CRITERIA THIS
FAR INTO AUTUMN. SUMMING IT ALL UP...A PROLONGED PERIOD OF CRITICAL
OR NEAR CRITICAL FIRE WEATHER CONDITIONS BEGINNING WEDNESDAY AND
CONTINUING INTO THE FIRST HALF OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH RIP CURRENT RISK AT THE BEACHES TODAY.

COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM PST SATURDAY.

FIRE WEATHER WATCH FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS AND
FOOTHILLS FRI MORNING THROUGH SAT AFTERNOON FOR RELATIVE HUMIDITY
BELOW 15 PERCENT AND WINDS GUSTING OVER 35 MPH.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
FIRE WEATHER...PG
Hazardous weather outlook, Nov 13, 3:30 AM PST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST THU NOV 13 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-131200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 AM PST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

ABOVE AVERAGE SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE
BEACHES.

COASTAL FLOOD ADVISORY FOR ORANGE AND SAN DIEGO COUNTY COASTS FOR
ASTRONOMICAL HIGH TIDES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

COASTAL FLOOD ADVISORY FOR ORANGE AND SAN DIEGO COUNTY COASTS FOR
ASTRONOMICAL HIGH TIDES UNTIL 11 AM SATURDAY.

OFFSHORE FLOW WILL RESULT IN LOCALLY GUSTY WINDS FRIDAY INTO
SATURDAY BELOW PASSES AND CANYONS. STRONGEST WINDS WILL BE IN THE
SANTA ANA MOUNTAINS AND THE INLAND EMPIRE. LOW HUMIDITIES WILL
RESULT IN HAZARDOUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 12:55 PM PSTRed Flag WarningSGXOrange, Riverside, San Bernardino, San Diego3 days
Nov 13, 1:17 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego49 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.